When a person has cancer, one of the symptoms they might experience is night sweats. These can happen as a symptom, a side effect of treatment, or for another reason.
Different types of cancer affect the body in different ways. Breast cancer and prostate cancer, for example, both affect the production of sex hormones. This is one link between cancer and night sweats or hot flashes, but not the only one.
Hormonal and other treatments can either trigger or help resolve night sweats in some people with cancer.
Among cancer survivors, hot flashes and sweating are common, especially in women, according to the National Cancer Institute.
Read on to find out more about why sweating occurs with cancer and how to relieve it.
Night sweats are when a person sweats excessively while they sleep. Despite the name, excessive sweating and hot flashes can occur at night or during the day.
Sweating is the body’s way of trying to lower body temperature by letting heat escape through the skin.
When the body sweats, it releases water and salt from the sweat glands onto the skin.
The amount of sweat a person produces normally depends on:
- their activity levels
- their emotional state
- the temperature of their body and the environment
Excessive sweating can also result from a hormonal change or imbalance, for example, during menopause, or with certain genetic conditions.
Night sweats as a symptom
Some types of cancer can lead to night sweats.
Cancer Research UK note that excessive sweating can be an early sign of:
A person with cancer may sweat more than usual because of the cancer or the treatment.
As the body tries to fight the cancer, the immune response may cause symptoms of an infection, including a fever.
Some cancer treatments also reduce the body’s immune response. This can increase the risk of an infection.
Hormonal changes and early menopause
Night sweats and hot flashes occur as a result of hormonal changes around menopause. Menopause marks the end of a woman’s reproductive years. This usually happens around the age of 50 years as part of a natural process.
However, some cancer treatments can trigger menopause.
If a woman has these treatments before she reaches the end of her reproductive years, menopause might start early, and with it the symptoms of hot flashes.
Low testosterone in men
Some men who have treatment for cancer can have low testosterone levels.
This can result if they have:
- surgery to move one or both testicles
- hormone therapy treatments
- breast or prostate cancer
Treatment for cancers such as breast and prostate cancer commonly cause menopause or menopause-like effects, which can include severe hot flashes.
Night sweats are common in people who have received treatment for breast or prostate cancer.
Drugs that cause sweating
Some treatment drugs can cause sweating and hot flashes.
Aromatase inhibitors: Doctors often prescribe these as a hormone therapy to treat various types of breast cancer.
Opioids: A group of very strong pain relievers that can help a person with cancer.
Tamoxifen: This drug treats breast cancer in men and women, and it can help prevent cancer in some women.
Steroids: These can help to reduce swelling and inflammation. Doctors sometimes prescribe them in cancer treatment.
Environmental and lifestyle factors
Sweating is not always the result of cancer or a hormonal problem.
Other triggers to check first include:
- Is the bedroom too hot?
- Are there too many bed clothes?
- Have you been drinking alcohol?
However, if a person is sweating more than they usually do and there is no clear cause, they should consider seeing a doctor.
Possible treatment options include:
If the person has an underlying infection, antibiotics or over-the-counter drugs, such as acetaminophen, may help.
Some types of hormone therapy can help with hot flashes, but doctors do not recommend these for some women, including those who have or have previously had cancer, as they can increase the risk of breast cancer developing or recurring.
Women with a history of breast cancer can use non-estrogen drugs for hot flashes, but they may not work as well as estrogen replacement, and there may be side effects.
Men who have received treatment for prostate cancer may use estrogens, progestin, antidepressant, and anticonvulsants to control night sweats.
However, in men, too, estrogen and other hormones may speed up the development of some types of cancer.
Medicines that can treat night sweats can also cause side effects.
Whether a person can take them or not will depend on:
- their current health status, including the type of cancer they have, if any
- any medications they are already using
A doctor may prescribe drugs for treating night sweats, but these can have other side effects:
Antidepressants: These may lead to nausea, drowsiness, dry mouth, and changes in appetite. Examples include paroxetine and venlafaxine.
Anticonvulsants: Gabapentin, normally used for epilepsy, can help women with breast cancer, but it can cause drowsiness, dizziness, and trouble concentrating.
Cimetidine: Used for reducing stomach acid, it can help control the sweating that results from using morphine.
Some people use herbal remedies to help with night sweats, but you should check first with a doctor before doing so, as they may not be safe for some people.
Some so-called natural remedies may also lack scientific evidence to prove that they are effective.
To manage sweating and its effects, the American Cancer Society suggest:
- ensuring the person take plenty of fluids, to prevent dehydration
- changing wet bedsheets or clothing as soon as possible to prevent excessive cooling
- bathing often to soothe the skin and maintain good hygiene
- wearing loose-fitting clothing made with natural fabrics
- wearing two layers of clothing, to help wick the moisture away from the skin
- using air conditioning or a fan or keeping windows open to maintain a cool temperature
- avoiding spicy foods and large meals just before sleeping
- avoiding alcohol and caffeine as they can increase sweating
- checking the body temperature, as sweating can be a sign of a fever
If a person has a fever that is higher than 100.5° Fahrenheit for longer than 24 hours or a fever that is accompanied by tremors or shaking chills, they should contact their doctor.